Maryland, 2021Damaging Winds in Maryland, May 4, 2021
May 4, 2021 · NWS AKQ · 4 events in 3 counties and zones
Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 4, 5:24 PM EST, 24 minutes earlier.
Area forecast discussion, May 4, 5:24 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
624 PM EDT Tue May 4 2021
.SYNOPSIS...
A trof of low pressure crosses the area tonight. A cold front
crosses the area late Wednesday. Another area of low pressure
impacts the area Friday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 625 PM EDT Tuesday...
Extended SVR tstm watch thru 00Z as far east as the Ches Bay and
Hampton Roads but cancelled it west of I95 per current radar
trends. Getting mainly damaging wind gusts along with numerous
downed trees and power lines.
Expect the convection to the push east and off the coast after
00Z. S/W trof over the region keep enuf moisture arnd for chc
shwrs to continue thru the nite. Otw, pt to mstly cldy/humid.
Lows 65-70.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
As of 320 PM EDT Tuesday...
A dampening s/w crosses the area Wed, as the parent upper low builds
south across the Great Lakes and the sfc low slides from the eastern
Lakes into New England. Sct showers possible with the s/w Wed morn.
Models show a svrl hr 'lull" in the pcpn erly aftrn before anthr
line of convection dvlps along and ahead of the trailing cold front.
Chc to low end likely PoPs Wed aftrn, highest east of I-95 where
strongest instability/best dynamics are expected. SPC conts with its
MRGNL svr risk with the threat being wind gusts and hail with the
actual fropa. Highs upr 70s-mid 80s.
The cold front pushes off the coast Wed night. Lingering PoPs along
the coast early then clrg/turning cooler. Lows in the 40s west, 50-
55 east.
The pick of the week will be Thurs as high pres builds in from the
north. Mstly sunny/less himid. Highs 65-70. Fair/pt cldy Thurs nite
with more clouds late ahead of the next systm. A few shwrs psbl
across NC late. Lows in the 40s to near 50 se beaches.
Fri looks unsettled as anthr s/w trof crosses trhe area. Some model
disagreement as to whether pcpn gets enhanced by an weak area of low
pres along the coast. Chc/low end likely PoPs Fri under mstly cldy
skies. Highs 65-70. That systm pushes east Fri nite with any pcpn
ending in the eve. Lows in the 40s to near 50 se.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 100 PM EDT Tuesday...
High pres builds into the area Sat then moves offshore Sun. Moisture
increases ahead of a warm front Sun with low chc PoPs across the
north. Highs Sat mid 76s-lwr 70s. Lows Sat nite mid 40s-lwr 50s.
Highs Sun mid 70s-lwr 80s except 70-75 across the ern shore.
Unsettled conditions early next week as a cold front drops south Mon
then trys to return north as a warm front Tue. Chc PoPs for now.
Lows Sun nite mid 50s-lwr 60. Highs Mon mid 70s-lwr 80s. Lows Mon
nite in the 50s. Highs Tue arnd 70.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 100 PM EDT Tuesday...
VFR conditions to start the forecast period. Expect a line of
convection to develop across the Blue Ridge over the next few
hrs then push ese across the local area late this aftrn/eve.
Went ahead and added a TEMPO group for thunder. Timing 20Z-23Z
at RIC...21Z-00Z at SBY...22Z-01Z at PHF and 23Z-02Z at ORF. VCTS
at ECG for now given they may not get there until 00Z. Gusty winds
aoa 40 kts psbl with these storms. Convection diminishes overnite
with VFR/MVFR CIGS into Wed morn.
OUTLOOK...
Additional convection Wed into Wed eve ahead of a cold front. Dry
with VFR conditions expected Thurs. Shwrs along with anthr round
of degraded flight conditions Fri as low pressure crosses the area.
&&
.MARINE...
As of 400 PM EDT Tuesday...
Late this aftn, a trough of low pressure was moving into wcntrl
VA. Winds were mainly S or SW 5-15 kt over the waters with waves
1-2 ft and seas 2-3 ft. Winds will generally be SSW 10-15 kt
tonight into early Wed aftn, in advance of a cold front
approaching from the NW. Winds will then shift to the NW or N
and increase to 15-20 kt with gusts to 25 kt Wed evening into
Wed night, as the cold front crosses the waters. For now, have
issued SCAs for the entire Ches Bay, all the Rivers, and the
Currituck Snd from Wed evening into Thu morning. Seas generally
3-4 ft with waves on the Bay reaching 3-4 ft. Cool high pressure
will build into and over the waters for late Wed night into Thu
aftn. N winds 10-20 kt Thu morning, will diminish to 5-10 kt
while becoming NE or E Thu aftn. A trough of low pressure will
swing across the area during Fri. Winds/waves/seas will be below
SCA criteria Thu aftn through Sat.
&&
.CLIMATE...
Record Highs for May 4:
Record
Location High Year
-------- ----- ----
Richmond 92 1965
Norfolk 92 1892
Salisbury 94 1913
Eliz. City 92 1938
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 7 PM Wednesday to 7 AM EDT Thursday
for ANZ630>632-634>638.
Small Craft Advisory from 10 PM Wednesday to 7 AM EDT Thursday
for ANZ633.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...JDM/TMG
CLIMATE...Hazardous weather outlook, May 4, 2:25 PM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
325 PM EDT Tue May 4 2021
MDZ021-023-VAZ048-060>062-064>069-075-076-509>522-051930-
Dorchester-Somerset-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
325 PM EDT Tue May 4 2021
...SEVERE THUNDERSTORM WATCH 148 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, north central Virginia and south
central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Showers and thunderstorms are possible across the outlook area late
this afternoon and early this evening. Some of the storms may
produce damaging winds...small hail...and brief heavy downpours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A few strong to severe thunderstorms are possible again late
Wednesday...as a cold front pushes across the area. The primary
threats are damaging wind gusts and hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MDZ022-024-025-NCZ012>017-030>032-102-VAZ077>090-092-093-095>100-
523>525-051930-
Wicomico-Inland Worcester-Maryland Beaches-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-York-
Newport News-Hampton/Poquoson-
325 PM EDT Tue May 4 2021
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms are possible across the outlook area late
this afternoon and early this evening. Some of the storms may
produce damaging winds...small hail...and brief heavy downpours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A few strong to severe thunderstorms are possible again late
Wednesday...as a cold front pushes across the area. The primary
threats are damaging wind gusts and hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, May 4, 5:34 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
634 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG HOMEVILLE 36.95N 77.17W
05/04/2021 SUSSEX VA 911 CALL CENTER
SEVERAL TREES DOWN ACROSS EASTERN SUSSEX
COUNTY.
&&
JOLocal storm report, May 4, 5:37 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
637 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TORNADO 1 WNW FREDERICKS HALL 37.99N 77.83W
05/04/2021 LOUISA VA PUBLIC
CAR FLIPPED OVER. SILO AND A BARN DAMAGED.
ROOFS ARE DAMAGED.
&&
JOLocal storm report, May 4, 5:39 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
639 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG 1 NNE ZUNI 36.88N 76.81W
05/04/2021 ISLE OF WIGHT VA PUBLIC
LARGE BRANCHES DOWN. SHINGLES OFF ROOFS.
&&
JOLocal storm report, May 4, 5:42 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
642 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG 1 WNW FREDERICKS HALL 37.99N 77.83W
05/04/2021 LOUISA VA PUBLIC
CORRECTS PREVIOUS TORNADO REPORT FROM 1 WNW
FREDERICKS HALL. CAR FLIPPED OVER. SILO AND
A BARN DAMAGED. ROOFS ARE DAMAGED.
&&
JOLocal storm report, May 4, 5:47 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
647 PM EDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 5 ENE WHARFS STORE 37.00N 77.49W
05/04/2021 DINWIDDIE VA NWS EMPLOYEE
TREE ON A HOME.
&&
JOSpecial weather statement, May 4, 5:48 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
648 PM EDT Tue May 4 2021
NCZ013>016-030>032-VAZ092-093-095>097-042330-
Pasquotank-Hertford-Bertie-Camden-Gates-Perquimans-Chowan-Isle of
Wight-Norfolk/Portsmouth-Southampton-Suffolk-Chesapeake-
648 PM EDT Tue May 4 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BERTIE...
GATES...CHOWAN...NORTHWESTERN PASQUOTANK...NORTHWESTERN CAMDEN...
WESTERN PERQUIMANS...HERTFORD...SOUTHERN ISLE OF WIGHT...AND
SOUTHEASTERN SOUTHAMPTON COUNTIES...THE WESTERN CITY OF CHESAPEAKE...
THE CITY OF FRANKLIN...THE CITY OF PORTSMOUTH AND THE CITY OF
SUFFOLK...
At 648 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Zuni to near Aulander. Movement was
east at 35 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Locations impacted include...
Franklin, Ahoskie, Windsor, Hertford, Aulander, Gatesville, Ryland,
Deep Creek, Downtown Portsmouth, Sunbury, Downtown Norfolk, Downtown
Suffolk, Holland, Norfolk State University, Norfolk, Chesapeake,
Portsmouth, Suffolk, Gates and Winton.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3610 7720 3682 7692 3687 7626 3605 7654
TIME...MOT...LOC 2248Z 261DEG 28KT 3683 7682 3615 7709
Rogers
Thunderstorm Wind, Dorchester
- When
- May 4, 5:48 PM EST
- Where
- Dorchester County, 1.77 mi ESE of Golden Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 38.390, -76.200
Power lines were downed. Numerous power outages were reported by Choptank Electric Cooperative.
Thunderstorm Wind, Dorchester
- When
- May 4, 5:59 PM EST
- Where
- Dorchester County, 1.28 mi WNW of Linkwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 38.540, -75.970
Power lines were downed. Numerous power outages were reported by Choptank Electric Cooperative.
Thunderstorm Wind, Wicomico
- When
- May 4, 6:35 PM EST
- Where
- Wicomico County, 0.54 mi W of Sunyar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 38.370, -75.580
Power line was downed along Mount Herman Road.
Thunderstorm Wind, Worcester
- When
- May 4, 7:30 PM EST
- Where
- Worcester County, 3.41 mi SE of Ironshire
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 38.250, -75.180
Power line was downed on Hall Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, May 4, 20211 death · $3.8 million · EF1 · 22 events
- Tornadoes and Flash Flooding in Mississippi, May 4, 2021$4.9 million · EF1 · 84 events
- Tornadoes and Flash Flood in Kentucky, May 4, 2021$1.2 million · EF2 · 15 events
- Damaging Winds in Virginia, May 4, 20212 injured · $349,000 · 77 kt wind · 46 events
- Tornadoes and Hail in Tennessee, May 4, 2021$431,000 · EF0 · 48 events
- Tornadoes and Damaging Winds in Louisiana, May 4, 2021$373,000 · EF1 · 21 events
- Hail and Damaging Winds in Virginia, May 4, 2021$127,000 · 1.5 in hail · 44 events
- Damaging Winds in Georgia, May 4, 20211 injured · $102,000 · 61 kt wind · 39 events
- Tornado and Flash Flooding in Missouri, May 4, 2021$202,000 · EF1 · 6 events
- Flash Flooding and Flooding in Kentucky, May 4 to 10, 2021$150,000 · 5 events
- Tornado and Damaging Winds in Missouri, May 4, 2021$87,000 · EF0 · 10 events
- Flash Flooding in Pennsylvania, May 4 to 5, 2021$98,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961203, 961204, 961206, 961209.